Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 26, NWS Midland/Odessa, TX

July 6, 2002Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 6, 2002, 11:22 AM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2002, 11:22 AM CDT (16:22 UTC)
Expired
Jul 6, 2002, 2:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1926 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 061622
FFWMAF
TXC415-061900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 AM CDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 200 PM CDT

* AT 1120 AM CDT...WEATHER SERVICE RADAR INDICATED THUNDERSTORMS     
  PRODUCING VERY HEAVY RAINFALL OVER SNYDER...THE THUNDERSTORMS WERE
  NEARLY STATIONARY. RADAR ESTIMATES RAINFALL RATES OF 1 TO 1.5      
  INCHES PER HOUR ARE POSSIBLE...WHICH WILL CAUSE FLASH FLOODING.

* SOME LOCATIONS AFFECTED INCLUDE...
  SNYDER...RANDALLS CORNER AND HERMELEIGH

MOTORISTS WILL ENCOUNTER RAPIDLY RISING WATER IN  
UNDERPASSES...INTERSECTIONS AND OTHER FLOOD PRONE AREAS. DO NOT 
DRIVE ACROSS FLOODED ROADWAYS MOST FLASH FLOOD DEATHS OCCUR IN 
AUTOMOBILES.

LAT...LON 3287 10107 3253 10110 3252 10067 3293 10068
1 follow-up statement
000 
WGUS74 KMAF 061843
FFSMAF
TXC415-061900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT SAT JUL 6 2002

...THE FLASH FLOOD WARNING FOR SCURRY COUNTY WILL BE ALLOWED TO 
EXPIRE AT 200 PM CDT...

THE SCURRY COUNTY SHERIFF/S OFFICE REPORTED SHALLOW WATER OVER 
SEVERAL CITY STREETS...BUT THE ROADS REMAINED OPEN.  SINCE THE 
THUNDERSTORMS HAVE MOVED OUT OF SCURRY COUNTY...THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE.    

LAT...LON 3273 10102 3260 10087 3270 10075 3289 10089

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:42 AM CDT, 40 minutes earlier.

Area forecast discussion, Jul 6, 10:42 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 AM CDT SAT JUL 6 2002

HEAVY RAINFALL HAS SPREAD W INTO EXTREME NORTHEAST CORNER OF CWA
THIS MORNING. SATL SHOWS SHEAR AXIS EXTENDING NW/SE ACROSS W TX WITH
UPPER LOW OVER NM BEGINNING TO DRAW MOISTURE AND LIFT FURTHER WWD.
RADAR LOOP SHOWS PRECIP ROTATING SLOWLY AROUND AXIS OVER LOW ROLLING
PLAINS. THIS WILL PLACE NE CORNER IN LINE FOR RECEIVING EXCESSIVE
RAIN NEXT FEW HOURS. HAVE DECIDED TO GO WITH FLASH FLOOD WATCH
ACROSS NE ZNS THROUGH THIS AFTN AS A RESULT. ADDITIONAL CONVECTION
DEVELOPING ACROSS ERN PLAINS OF NM ASSCD WITH UPPER LOW WILL MV
ACROSS NRN ZNS THIS AFTN. WILL UP POPS ACROSS MOST OF NRN AREAS FOR
REMAINDER OF TODAY. WILL HAVE TO WATCH EDDY COUNTY NM FOR ADDITIONAL
FLOODING POTENTIAL THIS AFTN/EVE AS THEY HAVE RECEIVED HEAVIEST
RAINS OVER PAST COUPLE DAYS.

.MAF...
TX...FLASH FLOOD WATCH UNTIL 4 PM TXZ047-048-052-053.
NM...NONE.

COBB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:22 PM CDTSevere Thunderstorm WarningMAFGaines38 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.